Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 137, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2020, 2:26 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 21, 2020, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WUUS52 KCAE 211826
SVRCAE
SCC055-057-211915-
/O.NEW.KCAE.SV.W.0137.200721T1826Z-200721T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
226 PM EDT Tue Jul 21 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lancaster County in central South Carolina...
Northeastern Kershaw County in central South Carolina...
* Until 315 PM EDT.
* At 226 PM EDT, a severe thunderstorm was located near Westville, or
12 miles northeast of Lake Wateree Dam, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kershaw, Westville, Mt Pisgah, Kershaw Correctional Institution,
North Central High School, Dekalb and Midway Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3442 8036 3435 8046 3432 8059 3440 8067
3453 8068 3460 8056 3463 8042 3459 8038
3456 8038 3452 8035 3451 8033 3447 8033
TIME...MOT...LOC 1826Z 073DEG 1KT 3444 8053
HAIL...<.75IN
WIND...60MPH
$$
CJR3 follow-up statements
821
WWUS52 KCAE 211831
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
231 PM EDT Tue Jul 21 2020
SCC055-057-211915-
/O.CON.KCAE.SV.W.0137.000000T0000Z-200721T1915Z/
Lancaster SC-Kershaw SC-
231 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN LANCASTER AND NORTHEASTERN KERSHAW COUNTIES...
At 231 PM EDT, a severe thunderstorm was located near Westville, or
12 miles northeast of Lake Wateree Dam, and is nearly stationary.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kershaw, Westville, Mt Pisgah, Kershaw Correctional Institution,
North Central High School, Dekalb and Midway Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3442 8036 3435 8046 3432 8059 3440 8067
3453 8068 3460 8056 3463 8042 3459 8038
3456 8038 3452 8035 3451 8033 3447 8033
TIME...MOT...LOC 1831Z 073DEG 1KT 3444 8053
HAIL...1.25IN
WIND...70MPH
$$
CJR283
WWUS52 KCAE 211855
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
255 PM EDT Tue Jul 21 2020
SCC055-057-211915-
/O.CON.KCAE.SV.W.0137.000000T0000Z-200721T1915Z/
Lancaster SC-Kershaw SC-
255 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN LANCASTER AND NORTHEASTERN KERSHAW COUNTIES...
At 255 PM EDT, a severe thunderstorm was located near Westville, or
12 miles northeast of Lake Wateree Dam, and is nearly stationary.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kershaw, Westville, Mt Pisgah, Kershaw Correctional Institution,
North Central High School, Dekalb and Midway Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3442 8036 3435 8046 3432 8059 3440 8067
3453 8068 3460 8056 3463 8042 3459 8038
3456 8038 3452 8035 3451 8033 3447 8033
TIME...MOT...LOC 1855Z 347DEG 1KT 3444 8052
HAIL...1.25IN
WIND...70MPH
$$
CJR696
WWUS52 KCAE 211908
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
308 PM EDT Tue Jul 21 2020
SCC055-057-211918-
/O.EXP.KCAE.SV.W.0137.000000T0000Z-200721T1915Z/
Lancaster SC-Kershaw SC-
308 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER AND
NORTHEASTERN KERSHAW COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3442 8036 3435 8046 3432 8059 3440 8067
3453 8068 3460 8056 3463 8042 3459 8038
3456 8038 3452 8035 3451 8033 3447 8033
TIME...MOT...LOC 1908Z 073DEG 1KT 3444 8052
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:28 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 21, 1:28 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Columbia SC 128 PM EDT Tue Jul 21 2020 .SYNOPSIS... The upper ridge will continue to dominate the weather early this week before weakening later in the week as an upper trough moves into the Ohio Valley and Mid Atlantic region. Temperatures will remain above normal and hot with heat indices over 100 degrees. && .NEAR TERM /THROUGH TONIGHT/... Satellite indicating developing cumulus across the central Midlands and CSRA. Air mass moderately to strongly unstable across the area due to steep low to mid level lapse rates/strong insolation. Precipitable water near 2 inches so heavy rain threat. DCAPE appears above 1000 J/kg across the southeast Midlands but less convective coverage expected there unless sea breeze front pushes further inland. Shear weak but isolated pulse possible due to dry mid level air. Latest high resolution models still focus convection mainly across the west Midlands and Upstate but based on satellite and radar will raise pops across the central CWA. Temperatures today may be slightly cooler than yesterday but not by much as highs are expected to be in the mid to upper 90s again. Heat index values will also be in the 102-107 degree range. Convection should diminish by 03z with debris clouds into the overnight...then dissipating. Overnight lows will be warm in the mid 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday and Wednesday Night: Ridging at the surface and aloft will persist over the western Atlantic, resulting in strong subsidence and a southerly low-level return flow. The airmass appears to dry out some, with precipitable water values falling to around 1.50 inches. Given the subsidence, drier air, and lack of significant forcing, expect limited coverage of convection, with mainly isolated showers and thunderstorms expected in the afternoon and early evening. Temperatures should once again warm into the mid and upper 90s for highs, with heat index values generally 100-105F. Thursday and Thursday Night: An upper level trough moving across the Great Lakes and New England will begin to erode the ridge as it digs southward into the region. This will allow a front to drop into the area. Short wave energy aloft combined with the surface front will support the development of scattered showers and thunderstorms across the area. Increased coverage of clouds and convection should result in just slightly cooler temperatures, with highs in the lower to mid 90s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Upper level troughing will persist over the region on Friday, with a diffuse front lingering over the area. These features, combined with high precipitable water values, will result in numerous showers and thunderstorms. The upper trough axis will shift offshore on Saturday as upper ridging builds in from the west. Considerable moisture and the diffuse front in the vicinity will lead to scattered to numerous showers and thunderstorms. The deep moisture gets shunted southward late in the weekend into early next week as upper ridging builds over the region, bringing a return to scattered diurnal convection and hot temperatures. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... Predominantly VFR conditions expected through the TAF period although brief restrictions possible due to scattered showers and thunderstorms this afternoon and evening mainly til 00z. High pressure ridge remains in place and expect similar conditions again today with isolated to scattered convection developing during the afternoon hours. The focus for thunderstorms may be in a line from CAE/CUB to AGS/DNL based on latest radar and satellite trends. Lower threat at OGB. The storms may develop west of the terminals later this afternoon. Brief visibility restrictions possible and ceilings mainly VFR. Mid level ceilings into the overnight due to debris clouds. Fog not expected tonight. EXTENDED AVIATION OUTLOOK...Restrictions are possible during the afternoon/evening showers and thunderstorms during the extended. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...Heat Advisory until 8 PM EDT this evening for SCZ115. &&
Hazardous weather outlook, Jul 21, 4:08 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 408 AM EDT Tue Jul 21 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-116-220815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Southern Lancaster- 408 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ115-220815- Northern Lancaster- 408 AM EDT Tue Jul 21 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 2:10 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
210 PM EDT Tue Jul 21 2020
GAZ063>065-211845-
Richmond GA-McDuffie GA-Columbia GA-
210 PM EDT Tue Jul 21 2020
...Strong Thunderstorms Will Impact Portions of Richmond...McDuffie
and Columbia Counties Until 245 PM EDT....
At 207 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Thomson, moving southeast at 5 mph. Other
strong storms may develop in Richmond and Columbia Counties.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include... Thomson,
Southern McDuffie County, Fort Gordon, Augusta, Hephzibah, Harlem,
Appling, Glendale, South Augusta, Midtown, Riverwood, Mistletoe
State Park, Summerville, Wrightsboro, Augusta Mall, Daniel Field,
Augusta Regional Airport and Village Plaza Shopping Center.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 166 and 200.
Interstate 520 in Georgia between mile markers 1 and 14.
LAT...LON 3361 8264 3365 8258 3364 8246 3370 8233
3369 8222 3361 8217 3358 8207 3349 8199
3346 8193 3341 8191 3334 8194 3331 8185
3329 8186 3326 8183 3323 8210 3330 8217
3327 8228 3331 8234 3335 8255 3360 8265
TIME...MOT...LOC 1807Z 301DEG 5KT 3340 8245
CJRSpecial weather statement, Jul 21, 2:17 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Tue Jul 21 2020
SCZ016-022-116-211900-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
217 PM EDT Tue Jul 21 2020
...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and Kershaw Counties Until 300 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 216 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 17
miles west of Cheraw. This storm was nearly stationary. Additional
strong thunderstorms may develop soon in portions of Lancaster and
Kershaw counties.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Camden, Cheraw, Lake Wateree Dam, Pageland, Kershaw, Chesterfield,
Heath Springs, Lugoff, Westville, Cheraw State Park, Northeastern
Technical College, Cassatt, Liberty Hill, Cheraw Municipal Airport,
Elgin, Carolina Sandhills Wildlife Refuge, Mt Pisgah, Goodale State
Park, Mcbee and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
&&
This includes Interstate 20 in South Carolina between mile markers 85
and 105.
LAT...LON 3460 7981 3449 7988 3449 8005 3434 8033
3434 8036 3430 8036 3428 8044 3425 8042
3418 8046 3410 8058 3411 8062 3407 8072
3418 8087 3438 8077 3448 8089 3482 8039
3481 7994 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1816Z 250DEG 3KT 3461 8018
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:02 PM EDT | Heat Advisory | CAE | Lancaster | 22 hr |
| Jul 21, 2:17 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 43 min |
| Jul 21, 2:45 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 60 min |
| Jul 21, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Jul 21, 3:04 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, Lexington | 56 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 40 min |
| Jul 21, 3:32 PM EDT | Special Weather Statement | CAE | McCormick | 28 min |
| Jul 21, 4:28 PM EDT | Special Weather Statement | CAE | Newberry | 32 min |
| Jul 21, 7:45 PM EDT | Heat Advisory | CAE | Lancaster | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.